Statins 'DON'T cause muscle pain', major study finds
Statins ‘DON’T cause muscle pain’: Major study reveals common side is not due to the life-saving pills
- Meta-analysis looked at data on 150,000 patients from 23 randomised trials
- Oxford study found statins to blame in less than 10% of cases of muscle issues
- Researchers say results will help patients and doctors ‘make informed decisions’
Statins do not commonly cause muscle pain and weakness, despite being listed as official side effects by the NHS.
A major review found the cholesterol-lowering drugs are to blame in less than 10 per cent of cases of muscle problems in patients who take them.
Researchers say the results will help patients and doctors ‘make informed decisions’ when considering if they should stop using statins.
Lead researcher Professor Colin Baigent, from Oxford University, said if a patient on statins suffers muscle pain, it is ‘most likely due to other causes’.
‘Statin therapy should continue until other potential causes have been explored,’ he added.
Statins are the most widely prescribed drugs in Britain, taken by an estimated 8million adults to prevent heart attacks and strokes.
But up to one in three patients stop taking them, partly due to concerns about side effects like muscle pain, joint diseases and injuries.
The latest study, published in The Lancet, looked at rates of muscle issues in patients taking statins and placebo groups. In total the review included data on 155,000 patients from 23 randomised trials.
Statins do not commonly cause muscle pain and weakness, according to a major review (file image)
In total 27.1 per cent of patients on the drugs reported muscle pain or weakness, compared to 26.6 per cent of those who were given the placebo.
After the first year of treatment, there was no difference between those given statins and those given dummy tablets.
The researchers found stronger doses carried a slightly higher risk of muscle issues, but most cases are mild.
WHAT ARE STATINS?
Statins are a group of medicines that can help lower levels of ‘bad cholesterol’ in the blood.
Having too much of this type of cholesterol — called low-density lipoprotein (LDL) cholesterol — can lead to the thickening of the arteries and cardiovascular disease.
Statins work by stopping the liver from producing as much LDL.
Previous studies have found that the drug will prevent one heart attack or stroke for every 50 people taking it over five years.
The drug comes as a tablet that is taken once a day.
Most people have to take them for life, as stopping will cause their cholesterol to return to a high level within weeks.
Some people experience side effects from the medication, including diarrhoea, a headache or nausea.
People are usually told to make lifestyle changes in a bid to lower their cholesterol — such as improving diet and exercise habits, limiting alcohol consumption and stopping smoking — before being prescribed statins.
Dr Christina Reith, joint lead author of the study and a researcher at Oxford University, said: ‘Our research shows that whilst people on statin therapy may develop muscle symptoms, it is important to note that people not on statins also commonly get such symptoms.
‘For people on statins who do develop muscle symptoms, most of the time statins will not be the cause.
‘We hope that these results will help doctors and patients to make informed decisions about whether to start or remain on statin therapy, bearing in mind its known significant benefits in reducing the risk of cardiovascular disease.’
The NHS website lists muscle pain and weakness as two of the most common side effects, along with headaches, sickness, digestive problems, insomnia and low blood platelet count.
But the Oxford team say the tiny risk of muscle pain should be emphasised and balanced against the benefits of statins.
Professor Baigent said: ‘Drug regulators around the world are concerned to keep patients safe.
‘And up until now they’ve thought that doing that is best served by having these warnings about the possibility of muscle pain.
‘What we’ve shown is actually that that’s not the best way to serve patients because patients take that information, and the moment they develop muscle pain, they suspect the statin and that leads many of them to stop the statin, which actually puts them in harm’s way.
‘And so we’ve got to try and change the balance of that, and work with the regulators to do a better job of communicating the risks.’
Overall, there was a 7 per cent increased risk of muscle pains or weakness from statins during the first year, on average, compared to a placebo.
But this vanished after 12 months.
Strong doses were associated with a slightly higher 11 per cent raised risk in the first year, dropping to 5 per cent after that.
Professor Sir Nilesh Samani, medical director at the British Heart Foundation, which co-funded the study said: ‘This accumulation of data from many clinical trials provides a clear picture that while statins are associated with a small increase in risk of muscle pains or weakness, they do not cause the majority of muscle pain symptoms commonly associated with them.
‘It reinforces the evidence that statins are safe, which should provide reassurance to the many people taking, or considering taking, these lifesaving drugs that have been proven to protect against heart attacks and strokes.’
This study was presented at the European Society of Cardiology Congress 2022 in Barcelona.
Statins are a group of drugs that stop the liver producing ‘bad’ cholesterol, known as low-density lipoprotein (LDL) cholesterol.
Over time, its build-up can lead to hardened and narrowed arteries and heart disease — one of the world’s leading causes of death.
People are currently prescribed statins if they have been diagnosed with the disease, or have a family history of it.
The tablets, which cost just 20p a pill and proven to be life-savers, are taken once a day.
Patients who stop taking them can see their cholesterol shoot back up within weeks.
Source: Read Full Article